Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 84, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 1, 2018, 9:32 PM MDT for Quay County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 9:32 PM MDT (03:32 UTC)
- Expired
- Aug 2, 2018, 12:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Quay County, NM
The radar
The Cannon AFB radar (KFDX), 50 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2863 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
336
WGUS55 KABQ 020332
FFWABQ
NMC037-020630-
/O.NEW.KABQ.FF.W.0084.180802T0332Z-180802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
932 PM MDT WED AUG 1 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Central Quay County in east central New Mexico...
* Until 1230 AM MDT.
* At 930 PM MDT, Doppler radar indicated a slow moving thunderstorm
producing extremely heavy rain south of Interstate 40 between
Tucumcari and Quay. Up to three inches of rain have already
fallen, with another inch or two possible. Flash flooding is
likely already occurring. This includes State Highway 209.
* Some locations that will experience flooding include...
Quay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas. Turn
around don't drown!
&&
LAT...LON 3516 10347 3504 10356 3491 10376 3500 10389
3514 10379 3517 10349
$$
CA1 follow-up statement
148
WGUS75 KABQ 020502
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1102 PM MDT WED AUG 1 2018
NMC037-020630-
/O.CON.KABQ.FF.W.0084.000000T0000Z-180802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Quay-
1102 PM MDT WED AUG 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
CENTRAL QUAY COUNTY...
At 1056 PM MDT, Doppler radar indicated a new thunderstorm producing
very heavy rain east of Tucumcari and south of Interstate 40 over
the already warned area. 1 to 2 inches of rain can be expected from
this storm, which is falling over a portion of the warned area that
received little rain from earlier storms. However, 3 to 5 inches
fell upstream earlier in Plaza Larga Creek and this new rainfall
will aggravate ongoing flash flooding and increase flow into
Revuelto Creek.
Some locations that will experience flooding include...
Quay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas. Turn
around don't drown!
To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.
&&
LAT...LON 3516 10347 3504 10356 3491 10376 3500 10389
3514 10379 3517 10349
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:44 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 5:44 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Wed Aug 1 2018 .AVIATION... 00Z TAF CYCLE Strong to severe thunderstorms will continue across central and eastern NM into the evening hours. Large hail and wind gusts to 50kt will be possible, mainly across eastern NM. These storms will slowly shift south/southeast around 5 to 10kt. TAF sites likely to be impacted this eve include KABQ/KAEG and KTCC, with lesser confidence at KROW until late. Brief MVFR vsbys in heavy rain is also possible. Storms should largely dissipate by 06Z Thu, but a few storms may linger overnight. Another round of thunderstorms is expected Thursday, initially forming over the high terrain and drifting south/southeast. Outflow boundary collisions will help drive storms onto the lower elevations. 34 && .PREV DISCUSSION...335 PM MDT Wed Aug 1 2018... .SYNOPSIS... High pressure aloft remains over Arizona with an upper level disturbance expected to drop from Utah southeastward into New Mexico. This will produce a swath of additional showers and thunderstorms over central and east central New Mexico into the evening hours with some storms turning strong to severe with heavy downpours, gusty winds, and hail. Into Thursday, high pressure will inch toward the Arizona-New Mexico border with showers and thunderstorms favoring the central mountain chain and the Continental Divide before moving into some adjacent lower elevations. A similar thunderstorm trend will persist into Friday with temperatures hovering near to just slightly above average for early August. High pressure will slowly build over New Mexico this weekend, reducing storms somewhat, but not completely inhibiting them. && .DISCUSSION... The short wave disturbance can be seen on water vapor imagery over Utah, and should drop southeastward, pushing lift and an associated arc-shaped line of new convection into NM into the night. Storms will continue to have a tendency to be strong to severe, as prevailing surface winds are primarily exhibiting south southwesterly components with the northerly flow in the mid troposphere, yielding increased bulk shear values. A quick glimpse of the radar and satellite verifies the high instability advertised by the models, and convection should remain fairly active into the evening. Lower PWATs are wrapping over the northern mountains of NM, but elsewhere PWATs range from about 1.0 to 1.5 inch and will add a locally heavy rainfall threat. Into Thursday, the wave will have passed through offering a lull as a brief wave of subsidence passes over, but into the late afternoon and evening more storms are expected to fire along and west of the central mountain chain. Drier PWATs will linger over the northern mountains, and steering flow won't benefit from any speed increases as the dome of high pressure nudges toward the AZ-NM border. This would, however, begin to limit the severity of storms with bulk shear slowly decreasing. As far as temperatures are concerned, a persistence forecast seems suffice with a few localized areas observing premature temperature drops during storms. By Friday, the anticyclone jogs slightly south with a similar storm and temperature regime continuing over NM. Again, lowest PWATs would be found over the northern mountains, but heftier values between 1.0 and 1.4 would be found in the southwestern mountains and near/just east of the central mountain chain. By the weekend high pressure expands some with a potential ill-defined centroid appearing in southwestern or south central NM. Mid-tropospheric pressure heights will not be much higher than they are now, possibly just a couple decameters higher, but this seems to be enough subsidence to reduce, but not fully eliminate storm coverage. After staying atop of NM for the first part of next week, the anticyclone should creep back over and even northwest of the Four Corners region by late Tuesday and Wednesday. This would make storm potential heavily reliant on back door frontal intrusions, which the GFS is already advocating, with one entering northeastern NM by Tuesday and shoving more low layer moisture westward into the evening and on into Wednesday. 52 && .FIRE WEATHER... Showers and thunderstorms with heavy rainfall have developed across much of the higher terrain this afternoon. This activity will merge into the Rio Grande Valley then become a large convective complex over eastern NM this evening. Upper level high pressure will drift east into western NM through Friday and bring steering flow to a halt. This will elevate the potential for flash flooding over the entire area, especially around burn scars. High temperatures will be near to slightly above normal in this pattern. Upper level high pressure will strengthen enough over the weekend to suppress the coverage of showers and storms. Temperatures will warm a few more degrees above normal with lower humidity and poor to fair ventilation. The high center is shown to shift back to the northwest early next week and allow deeper moisture to return to NM. This pattern will trend temperatures closer to normal with more heavy rain possible. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 1, 7:49 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 749 PM MDT WED AUG 1 2018 NMZ523-524-020215- South Central Highlands-Central Highlands- 749 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 815 PM MDT... At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Cedarvale, or 14 miles north of Corona, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Corona. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3445 10575 3457 10559 3439 10533 3421 10558 TIME...MOT...LOC 0149Z 319DEG 12KT 3446 10561 40
Local storm report, Aug 1, 7:55 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 2 S WHEATLAND 34.88N 103.35W
08/01/2018 E1.00 INCH QUAY NM NMDOT
&&
EVENT NUMBER ABQ201800781
JLSLocal storm report, Aug 1, 7:56 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG WHEATLAND 34.91N 103.35W
08/01/2018 QUAY NM NMDOT
LARGE TREE BRANCHES DOWN
&&
EVENT NUMBER ABQ201800782
JLSSpecial weather statement, Aug 1, 7:56 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 756 PM MDT WED AUG 1 2018 NMZ534-020230- Quay County- 756 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY COUNTY UNTIL 830 PM MDT... At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Quay, or 8 miles south of Tucumcari, moving southeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quay and Tucumcari. This includes Interstate 40 between Mile Markers 328 and 329. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3501 10392 3516 10379 3503 10347 3481 10366 TIME...MOT...LOC 0156Z 305DEG 14KT 3505 10378 40
Special weather statement, Aug 1, 8:31 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 831 PM MDT WED AUG 1 2018 NMZ534-020300- Quay County- 831 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY UNTIL 900 PM MDT... At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near Quay, or 9 miles south of Tucumcari, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quay. This includes Interstate 40 between Mile Markers 340 and 342. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3492 10380 3510 10385 3519 10355 3492 10348 TIME...MOT...LOC 0230Z 258DEG 11KT 3503 10374 40
Special weather statement, Aug 1, 9:08 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 908 PM MDT WED AUG 1 2018 NMZ534-020345- Quay County- 908 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY UNTIL 945 PM MDT... At 908 PM MDT, Doppler radar was tracking a strong thunderstorm near Quay, or 10 miles south of Tucumcari, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Quay. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3506 10383 3512 10367 3493 10349 3488 10380 TIME...MOT...LOC 0308Z 332DEG 8KT 3502 10373 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 1, 6:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 6:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| Aug 1, 6:14 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Aug 1, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 57 min |
| Aug 1, 6:21 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 23 min |
| Aug 1, 6:27 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Aug 1, 6:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 38 min |
| Aug 1, 6:42 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 1, 6:53 PM MDT | Special Weather Statement | ABQ | Bernalillo | 37 min |
| Aug 1, 7:01 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 35 min |
| Aug 1, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 27 min |
| Aug 1, 7:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| Aug 1, 7:16 PM MDT | Areal Flood Advisory | ABQ | Curry, Guadalupe, Quay, San Miguel | 119 min |
| Aug 1, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 1, 7:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 1, 7:37 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 113 min |
| Aug 1, 7:49 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| Aug 1, 7:56 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| Aug 1, 8:10 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 3 hr |
| Aug 1, 8:11 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 1, 8:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| Aug 1, 9:23 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 52 min |
| Aug 1, 10:25 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Aug 2, 12:40 AM MDT | Areal Flood Advisory | ABQ | Quay | 110 min |
| Aug 2, 2:42 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 2, 2:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 2, 4:40 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Aug 2, 5:35 PM MDT | Special Weather Statement | ABQ | Taos | 25 min |
| Aug 2, 5:51 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 2, 5:59 PM MDT | Special Weather Statement | ABQ | Sandoval | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.